Myth No. 1: Toenails that are thick and discolored are always infected by fungus.
Truth: There are many reasons that toenails can become thick and discolored. Toenail fungus (onychomycosis) is one common cause of this condition, but there are others.
The most common is onychogryphosis. This is a thickening of the toenails, especially the big toes.
Friction from shoes, injuries or sports such as tennis or running can cause trauma to the nail. In response the nail grows thicker, almost like a scarring of the nail.
The only way to know if the thickening of the nails is due to fungus is to perform a scraping or nail clipping. A sample sent to a pathologist can be checked with a stain that takes only a few days. Sometimes a longer test, or culture, is required that can take up to six weeks for results.
Myth No. 2: If I have toenail fungus, it is because I have not been cleaning or treating my nails properly.
Truth: Toenail fungus is extremely common. Injuries such as dropping a heavy object on the toenail, hitting on a curb or other impact can damage the nail bed.
Years later the fungus can infect the toe. Some people such as those with diabetes or problems with the immune system are more prone to fungal infections.
Myth No. 3: There is a safe, inexpensive, easy cure for toenail fungus that my doctor is just not telling me about.
Truth: Although there are many home remedies and prescription treatments for toenail fungus, most do not work well or have side effects. Vicks VapoRub is a commonly touted over-the-counter remedy. Others are lavender oil, tea tree oil, vinegar and Listerine.
These things have been reported to work anecdotally, but no large trials have been done.
Myth No. 4: If I ask my doctor about it, she will just tell me to take an oral medication, and I am not doing that because I heard it can harm your liver.
Truth: Terbinafine (Lamisil) is an oral medication that has a fairly high cure rate for toenail fungus. This drug does have real negative side effect possibilities.
The truth about drug side effects is that you have to trust your physician to guide you about what are the real risks with a medication. Many common medications list potential harmful side effects; for example, if you search the Internet for aspirin, you will find a list of possible side effects ranging from kidney and liver failure and bowel perforation to pancreatic cancer and chest pain.
For Terbinafine, there are real risks of liver failure and strange things such as loss of taste sensation. If Terbinafine is considered, the physician should run liver function tests before, during and after treatment.
A little known fact is that even if a patient takes the oral medication, over a period of years the fungus usually comes back. There are other newer topical prescription medications that are extremely safe to use. The downside on those is high cost and lower cure rate.
If toenail fungus is suspected, see your physician or podiatrist to get checked and follow his or her recommendations for treatment.
Dr. Carmen A. Traywick, a board certified dermatologist, is the principal of May River Dermatology and co-owner of LUX Medical Spa in Bluffton.